Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Birmingham, AL

May 7, 2003Chambers County, Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2003, 9:42 PM CDT for Chambers County, Lee County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 9:42 PM CDT (02:42 UTC)
Expired
May 7, 2003, 10:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chambers County, AL, Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 7:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS54 KBMX 080242
SVRBHM
ALC017-081-080330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  LEE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1030 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM VALLEY TO 5 MILES NORTHWEST OF
OPELIKA...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CUSSETA...
SALEM AND WAVERLY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3288 8513 3272 8562 3250 8520 3266 8470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:55 PM CDT, 47 minutes earlier.

Area forecast discussion, May 7, 8:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
855 PM CDT WED MAY 07 2003

UPDATED ZONES BASED ON THE CURRENT RADAR.  LOWERED POPS IN SOME
LOCATIONS AND CLEARED SOME COUNTIES FROM TORNADO WATCH 291.

.BHM...TORNADO WATCH FOR COUNTIES 38...45...47...48 UNTIL 06Z.
Hazardous weather outlook, May 7, 1:51 PM CDT, 7 hours 51 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 7, 6:19 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 6:21 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 6:48 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    MYRTLEWOOD                AL   TORNADO
05/07/03   MARENGO                        POSSIBLE TORNADO.
                                          REPORTED BY MARENGO
                                          COUNTY EMA.

0642 PM    WADLEY                    AL   TORNADO
05/07/03   RANDOLPH                       TORNADO ON THE GROUND
                                          EAST OF WADLEY.  REPORTED
                                          BY RANDOLPH COUNTY EMA.
Special weather statement, May 7, 6:49 PM CDT, 2 hours 53 minutes before
ALZ012>013-015-017>050-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
649 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...

  BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
  FAYETTE...JEFFERSON...LAMAR...PICKENS...ST CLAIR...
  TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...CLAY...COOSA...DALLAS...ELMORE...
  GREENE...HALE...LEE...LOWNDES...MACON...
  MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH...
  RUSSELL...SHELBY...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, May 7, 8:30 PM CDT, 1 hour 12 minutes before
ALZ038-045>050-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
830 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 291...

  BARBOUR...BULLOCK...PIKE...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 291
WHICH IS IN EFFECT UNTIL 100 AM...

  CHAMBERS...LEE...MACON...RUSSELL...
Local storm report, May 7, 8:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    GOODWATER                 AL   FUNNEL CLOUD
05/07/03   COOSA                          REPORTED BY COOSA COUNTY
                                          EMA.

0655 PM    HACKNEYVILLE              AL   FUNNEL CLOUD
05/07/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0659 PM    NEW SITE                  AL   FUNNEL CLOUD
05/07/03   TALLAPOOSA                     REPORTED BY HAM RADIO
                                          OPERATOR.

0705 PM    ROANOKE                   AL   WIND DAMAGE
05/07/03   RANDOLPH                       TREES AND POWERLINES
                                          DOWN.  REPORTED BY
                                          RANDOLPH COUNTY EMA.

0729 PM    MARCOOT                   AL   FUNNEL CLOUD
05/07/03   CHAMBERS                       COUNTY ROAD 62.  REPORTED
                                          BY CHAMBERS COUNTY 911.

0742 PM    RIVER VIEW                AL   0.75 IN HAIL
05/07/03   CHAMBERS                       PENNY SIZE HAIL.
                                          REPORTED BY CHAMBERS
                                          COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTTornado WarningBMXTallapoosa18 min
May 7, 7:04 PM CDTFlash Flood WarningBMXTalladega4 hr
May 7, 7:11 PM CDTFlash Flood WarningBMXCalhoun4 hr
May 7, 7:12 PM CDTTornado WarningBMXChambers48 min
May 7, 7:22 PM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 7, 8:37 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 8:44 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 10:35 PM CDTFlash Flood WarningBMXCalhoun5 hr
May 7, 10:42 PM CDTFlash Flood WarningBMXTalladega5 hr
May 7, 10:56 PM CDTFlash Flood WarningBMXJefferson5 hr
May 7, 11:06 PM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 7, 11:25 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 8, 1:46 AM CDTFlash Flood WarningBMXSt. Clair2 hr
May 8, 2:48 AM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 8, 3:51 AM CDTFlash Flood WarningBMXJefferson3 hr
May 8, 4:00 AM CDTFlash Flood WarningBMXCalhoun, St. Clair, Talladega3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.